Texas, 2022

Winter Weather in Texas, March 11, 2022

March 11, 2022 · NWS LUB · 5 events in 5 counties and zones

Colder surface air moved into the region on the morning of the 10th bringing temperatures well below seasonal averages for early March. An elongated positively tilted upper level trough extending from Arizona into the Dakotas tracked across West Texas on the 11th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Colder surface air moved into the region on the morning of the 10th bringing temperatures well below seasonal averages for early March. An elongated positively tilted upper level trough extending from Arizona into the Dakotas tracked across West Texas on the 11th. Early in the morning of the 11th, a narrow band of frontogenesis combined with mid-level moisture to create a quick moving band of precipitation moving from northwest to southeast. Although total snowfall amounts were light across the extreme southwestern Texas Panhandle, snowfall rates around one inch per hour were common within this snow band.

Snowfall reports were from a collection of NWS cooperative weather observers and local law enforcement:

1.5 inches at Friona (Parmer County),|1.0 inch at Dimmitt (Castro County),|1.0 inch at Hart (Castro County),|1.0 inch at Plainview (Hale County), and|1.0 inch at Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 11, 2:53 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 11, 2:53 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
253 AM CST Fri Mar 11 2022

.SHORT TERM...
Early Friday morning, cloud cover is expanding across the region as
an upper-level storm system approaches from the northwest.
Temperatures at 2 am were in the teens and 20s as cold air continued
to pour in on brisk northerly winds. We don't expect temperatures to
warm up much today as cloud cover expands and thickens. Temperatures
will remain below freezing most of the day, although thinning cloud
cover this afternoon from NW to SE may let the daily high eventually
warm a few degrees above freezing for many locations. Also at 2 am,
several bands of light snow were progressing across the TX
Panhandle, mainly along and north of I-40. Aloft, water vapor
imagery shows a positively-tilted upper trough stretching from the
Dakotas southwest into Arizona, where a closed mid-level circulation
can be seen. The trough will track southeast across West Texas today
bringing about a 6-10 hr period of upper-level forcing coinciding
with some upper-level DPVA and some mid-lvl frontogenesis around 800-
700 mb. Forecast x-sections show a dry layer initially between about
800mb and 600 mb which will take time to saturate and shorten the
time for precip as the trough moves relatively quickly.

The latest model guidance is in very good agreement depicting a
fairly narrow band of precipitation, oriented southwest to
northeast, progressing southeast from NE NM and the Panhandles
across our forecast area this morning, arriving in the
Lubbock/central South Plains area around 11 am or noon and exiting
the southern Rolling Plains by 6 pm, while gradually decreasing in
intensity as it progresses southeast. Guidance snowfall amounts are
similarly in excellent agreement, ranging from about 1-3 inches in
the far southwest Texas Panhandle, to about 1/4 inch to 1-1/2 inches
across the central and southern South Plains, and a trace to 1/2
inch for most of the Rolling Plains. Forecast soundings suggest
there could be a short period of freezing drizzle or light freezing
rain across the lower elevations as the precip band approaches
midday to early afternoon, but any elevated warm layer should
disappear quickly and ice accumulations are not expected at this
time. The other factor with this system is the very cold
temperatures. The forecast high of 36 F at Lubbock today is 30
degrees below the average high for the date. The cold air combined
with the blustery north wind will result in wind chill values in the
single digits and teens this morning, only rising into the 20s
today, then falling to near zero across the northern areas early
Friday morning despite the winds diminishing. A Winter Weather
Advisory is in effect for most of the forecast area from 4 am to 6
pm to encompass the entire event, although the actual period that
each location will be affected by wintry precipitation will be much
shorter if the narrow band verifies. Lows will be mainly in the
teens tonight as skies clear. Although the progressive nature of the
storm system means that the cold surface high will quickly shift
south overnight with sw-w winds returning to our area, which may
help keep it from getting even colder.

.LONG TERM...
Overall relatively quiet weather will dominate through mid to late
next week. Northwesterly flow aloft will give way to upper ridging
by tomorrow afternoon with surface winds out of the southwest. This
will allow temps to begin recovering from the recent cold front with
highs reaching into the upper 50s/60s tomorrow afternoon. Weak upper
troughing will move across the Rockies Sunday and will aide in
developing a surface low across northeastern New Mexico/southeastern
Colorado which would allow for a breezy Sunday afternoon. Models
continue to agree on a deeper progressive upper trough pushing
southeast from the Pacific Northwest to the Central Plains by late
Sunday through early Monday. The upper trough will amplify as it
moves across the Rockies. This will bring another cold front
southward into the region Monday afternoon/evening. Currently the
airmass source region looks to originate from the Northern
Plains/Central Rockies and will be fairly modified and should only
cool lows into the mid 20s to mid 30s Tuesday morning. Temps should
quickly rebound Tuesday as upper ridging moves over the ridging and
surface winds return to the south to southwest. Wednesday looks to
be the warmest day in quite some time as thicknesses increase ahead
of another approaching cold front/upper trough with highs progged to
rise into the upper 70s/mid 80s. Models continue to hint at possible
post frontal rain chances by late next week as the upper trough
pushes across the region.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM CST this afternoon for
TXZ021>042.

&&

33/51
Hazardous weather outlook, Mar 11, 2:53 AM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
253 AM CST Fri Mar 11 2022

TXZ021>044-120900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
253 AM CST Fri Mar 11 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Light snow is expected to develop and spread from northwest to
southeast across the outlook area during the day. Snow amounts will
range from 1-3 inches across the far southwest Texas Panhandle and
northwest Rolling Plains with a dusting to 1/2 inch in the northern
and central Rolling Plains. A Winter Weather Advisory is in effect
for all areas except the southern Rolling Plains from 4 AM CST to 6
PM CST this evening. Wind Chill values early Friday morning also
could be as cold as zero to 5 degrees below zero from the far
southern Texas Panhandle into the northern South Plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire danger may develop Sunday as low pressure
develops over the southern high plains. Elevated to near-critical
fire weather conditions will also be possible Monday following the
passage of a strong cold front. Northerly winds from 25 to 35 mph
may develop with gusts to 45 mph. Elevated to critical fire danger
will be possible again Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
March 11, 5:00 AM CST to 6:15 AM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
March 11, 6:15 AM CST to 8:15 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
March 11, 7:30 AM CST to 9:00 AM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
March 11, 9:15 AM CST to 10:00 AM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
March 11, 9:15 AM CST to 10:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002504, 1002505, 1002506, 1002507, 1002508.